×

A globalization of the Hahn-Banach theorem. (English) Zbl 0745.03047

The aim of this paper is to reformulate the Hahn-Banach theorem in order to avoid the effects of its dependence on the Axiom of Choice, which is a non-constructive principle. A new form of the theorem is proved in any Grothendieck topos. It provides a result which applies equally to situations involving continuity in parameters and equivalence with respect to a group action. This definition, when applied to the topos of sets, yields precisely the classical version of the Hahn-Banach theorem.

MSC:

03F60 Constructive and recursive analysis
18B25 Topoi
46S30 Constructive functional analysis
PDF BibTeX XML Cite
Full Text: DOI

References:

[1] Banaschewski, B, Sheaves of Banach spaces, Quaestiones math., 2, 1-22, (1977) · Zbl 0435.46051
[2] Banaschewski, B, Extension of invariant linear functionals: Hahn-Banach in the topos of M-sets, J. pure appl. algebra, 17, 227-248, (1980) · Zbl 0453.18003
[3] Banaschewski, B; Mulvey, C.J, Stone-čech compactification of locales, I, Houston J. math., 6, 301-312, (1980) · Zbl 0473.54026
[4] Banaschewski, B; Mulvey, C.J, Stone-čech compactification of locales, II, J. pure appl. algebra, 33, 107-122, (1984) · Zbl 0549.54017
[5] {\scB. Banaschewski and C. J. Mulvey}, Gelfand duality, to appear.
[6] Barr, M, Toposes without points, J. pure appl. algebra, 5, 265-280, (1974) · Zbl 0294.18009
[7] Barr, M; Wells, C, Toposes, triples and theories, () · Zbl 0567.18001
[8] Bishop, E.A; Bridges, D.S, Constructive analysis, () · Zbl 0656.03042
[9] Bridges, D.S, Constructive functional analysis, () · Zbl 0401.03027
[10] Burden, C.W, Normed and Banach spaces in categories of sheaves, () · Zbl 0432.46066
[11] Burden, C.W, The Hahn-Banach theorem in a category of sheaves, J. pure appl. algebra, 17, 25-34, (1980) · Zbl 0438.46051
[12] Burden, C.W; Mulvey, C.J, Banach spaces in categories of sheaves, (), 169-196 · Zbl 0432.46066
[13] Coste, M, Lógique du premier ordre dans LES topos élémentaires, ()
[14] Coste, M, Logique d’ordre supérieur dans LES topos élémentaires, ()
[15] Dixmier, J; Douady, A, Champs continus d’espaces hilbertiens et de C∗-algèbres, Bull. soc. math. France, 91, 227-284, (1963) · Zbl 0127.33102
[16] Dowker, C.H; Papert, D, Quotient frames and subspaces, (), 275-296 · Zbl 0136.43405
[17] Erhresmann, C, Gattungen von lokalen strukturen, Jber. Deutsch. math-verein., 60, 59-77, (1957) · Zbl 0097.37803
[18] Fourḿan, M.P; Grayson, R.J, Formal spaces, (), 107-122 · Zbl 0537.03040
[19] Fourman, M.P; Hyland, J.M.E, Sheaf models for analysis, (), 280-301 · Zbl 0427.03028
[20] Gierz, G, Bundles of topological vector spaces and their duality, () · Zbl 0488.46060
[21] Godement, R, Topologie algébrique et théorie des faisceaux, () · Zbl 0080.16201
[22] Grothendieck, A; Verdier, J.L, Théorie des topos, (), (SGA 4, Exposés I-VI, 1963-1964)
[23] Hyland, J.M.E, Function spaces in the category of locales, (), 264-281 · Zbl 0483.54005
[24] Isbell, J, Atomless parts of spaces, Math. scand., 31, 5-32, (1972) · Zbl 0246.54028
[25] Johnstone, P.T, Topos theory, () · Zbl 0368.18001
[26] Johnstone, P.T, Conditions relating to de Morgan’s law, (), 479-491 · Zbl 0445.03041
[27] Johnstone, P.T, Factorization and pullback theorems for localic geometric morphisms, () · Zbl 0454.18007
[28] Johnstone, P.T, The Gleason cover of a topos, I, J. pure appl. algebra, 19, 171-192, (1980) · Zbl 0445.18004
[29] Johnstone, P.T, The Gleason cover of a topos, II, J. pure appl. algebra, 22, 229-247, (1981) · Zbl 0445.18005
[30] Johnstone, P.T, Tychonoff’s theorem without the axiom of choice, Fund. math., 113, 21-35, (1981) · Zbl 0503.54006
[31] Johnstone, P.T, Stone spaces, () · Zbl 0586.54001
[32] Joyal, A; Tierney, M, An extension of the Galois theory of Grothendieck, Mem. amer. math. soc., 309, (1984) · Zbl 0541.18002
[33] Lau, A.T, Extension of invariant linear functionals: A sequel to Fan’s paper, (), 259-262
[34] Lawvere, F.W, Quantifiers and sheaves, (), 329-334 · Zbl 0261.18010
[35] Mitchell, W, Boolean topoi and the theory of sets, J. pure appl. algebra, 2, 261-274, (1972) · Zbl 0245.18001
[36] Mulvey, C.J, Intuitionistic algebra and representations of rings, Mem. amer. math. soc., 148, 3-57, (1974) · Zbl 0274.18012
[37] Mulvey, C.J, A syntactic construction of the spectrum of a commutative ring, () · Zbl 0211.32503
[38] Mulvey, C.J, A syntactic construction of the spectrum of a commutative C∗-algebra with identity, () · Zbl 0211.32503
[39] Mulvey, C.J, Banach sheaves, J. pure appl. algebra, 17, 68-83, (1980) · Zbl 0475.18007
[40] Mulvey, C.J; Pelletier, J.Wick, The dual locale of a seminorḿed space, Cahiers topologie Géom. différentielle, 23, 73-92, (1982) · Zbl 0475.18006
[41] Mulvey, C.J; Pelletier, J.Wick, On the points of locales in a De Morgan topos, (), 392-407 · Zbl 0475.18006
[42] Osius, G, Logical and set-theoretical tools in elementary topoi, (), 297-346
[43] Pincus, D, Independence of the prime ideal theorem from the Hahn-Banach theorem, Bull. amer. math. soc., 78, 766-770, (1972) · Zbl 0257.02051
[44] Prawitz, D, Natural deduction, (1965), Almqvist & Wiksells Stockholm · Zbl 0173.00205
[45] Rubin, H; Scott, D.S, Some topological theorems equivalent to the Boolean prime ideal theorem, Bull. amer. math. soc., 60, 389, (1954)
[46] Seda, A.K, On the categories sp(X) and ban(X), Cahiers topologie Géom. différentielle, 24, 97-112, (1983) · Zbl 0529.46058
[47] Staples, J, On constructive fields, (), 753-768 · Zbl 0238.02029
[48] Tierney, M, Axiomatic sheaf theory: some constructions and applications, (), 249-326 · Zbl 0268.18002
[49] Van Dalen, D, Logic and structure, (1983), Springer-Verlag Berlin/Heidelberg/New York/Tokyo
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.